Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 57, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at May 3, 1997, 4:26 AM EDT for Greenville County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1997, 4:26 AM EDT (08:26 UTC)
- Expired
- May 3, 1997, 5:00 AM EDT
- In force
- 34 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Greenville County, SC
The radar
The Greer radar (KGSP), 14 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 4:30 AM EDT | Thunderstorm Wind 50 | Greenville, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
451 WUUS1 KGSP 030826 RRA SVRGSP SCC045-030900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 426 AM EDT SAT MAY 3 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...NORTHERN GREENVILLE COUNTY WEATHER SERVICE RADAR AT 424 AM INDICATED A DEVELOPING SEVERE THUNDERSTORM MOVING INTO NORTHWEST GREENVILLE COUNTY...JUST WEST OF TRAVELERS REST. THE STORM WAS MOVING NORTHEAST AT 50 MPH...AND WILL AFFECT TRAVELERS REST AND MARIETTA BY 440 AM BEFORE MOVING ON TO TIGERVILLE. LARGE HAIL IS LIKELY WITH THIS STORM...AND DAMAGING WINDS AREA ALSO POSSIBLE. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. A SEVERE THUNDERSTORM CAN ALSO PRODUCE A TORNADO WITH LITTLE OR NO WARNING. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 3, 2:15 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 212 AM EDT SAT MAY 3 1997 DISC: LOCAL AND REGIONAL RADAR TRENDS INDICATE CONVECTION CONTINUES TO TRAIN NORTHEAST INTO THE WESTERN HALF OF MY CWA. FIRST ROUND OF STORMS WEAKENED AS THEY ENCOUNTERED DRIER AIR ACRS THE UPSTATE...BUT DEWPOINTS CONT TO RISE WITH READINGS NOW AOA 60 WEST AND SOUTH OF GSP AND NEW CONVECTION IS GOING STRONG. WOULD GO WITH SELS OUTLOOK AND MENTION SVR PSBL FOR MY ENTIRE CWA. OF ADDITIONAL CONCERN IS HEAVY RAIN POTENTIAL. LATEST SFC ANALYSIS INDCIATES SEVERAL OUTFLOW BOUNDARIES ACRS NE GA AND THE UPSTATE AND I'M AFRAID CONVECTION MAY CONTINUE TO FOCUS IN THIS AREA THROUGH THE MORNING HOURS. BEST DYNAMICS AND MSTR PROGGED TO BEGIN TO PUSH EAST BY ERLY AFTN SO LONG DURATION DOES NOT APPEAR TO BE A PROBLEM...HWVR WE WL NEED TO MONITOR CONVECTIVE TRENDS THE NEXT CPL HOURS FOR PSBL FFA. FOR NOW I WUD MNTN HEAVY RAIN ALL AREAS. LOOKS LIKE PCPN WL CLEAR MY CWA BY 00Z. THE REST OF THE SHORT RANGE IS CHARACTERIZED BY INITIALLY STRONG NORTHWEST FLOW GIVING WAY TO HIGH PRESSURE. WITH DOWNSLOPE FLOW I WENT WITH THE WARMER FWC NUMBERS AWAY FROM THE NC MTNS...AND MOSTLY CLEAR SKIES. IN THE NC MTNS TEMPS WILL BE MUCH COOLER...AND WITH H8 TEMPS BLO 0C AND RH >90% MAY SEE SOME FLURRIES TNGT IN THE HIGHEST PEAKS. AVL 68/42/60 +00 CLT 75/50/69 +00 GSP 75/46/70 +00 JOHNSTONE
In the hours before
Local storm report, May 2, 11:41 PM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1141 PM EDT FRI MAY 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1122 PM WESTMINSTER SC .75 INCH HAIL
05/02/97 OCONEE OCONEE COUNTY SHERIFF
REPORTED DIME SIZED HAIL
IN WESTMINSTER.
TPJLocal storm report, May 2, 11:42 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1141 PM EDT FRI MAY 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1122 PM WESTMINSTER SC .75 INCH HAIL
05/02/97 OCONEE OCONEE COUNTY SHERIFF
REPORTED DIME SIZED HAIL
IN WESTMINSTER.
TPJNearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.